What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 14, 5:03 PM MST, 3 hours 37 minutes earlier. Its key messages:
- Increased shower and thunderstorm chances will exist through Friday with gusty winds, blowing dust, and lightning the greatest threats.
- Rainfall chances decrease substantially over the weekend with storms primarily relegated to higher terrain areas of central and eastern Arizona.
- Temperatures will drop into a seasonal normal range through the weekend before readings rebound back above normal by the middle of next week.
Area forecast discussion, Aug 14, 5:03 PM MST, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
503 PM MST Thu Aug 14 2025
.UPDATE...Updated Aviation Discussion.
&&
.KEY MESSAGES...
- Increased shower and thunderstorm chances will exist through
Friday with gusty winds, blowing dust, and lightning the greatest
threats.
- Rainfall chances decrease substantially over the weekend with
storms primarily relegated to higher terrain areas of central and
eastern Arizona.
- Temperatures will drop into a seasonal normal range through the
weekend before readings rebound back above normal by the middle of
next week.
&&
.SHORT TERM /Today through Friday/...
WV imagery and objective analysis shows the H5 subtropical anti-
cyclone having shifted into southern Colorado in response to
anomalous troughing approaching the California coast. In between
these features, two discernible MCV's are spinning across the region
1) over NE Arizona and 2) more notably for the local CWA over
Pinal/Pima counties indicative of enhanced midlevel ascent and
moisture. While this moisture intrusion and associated lapse rates
have been insufficient in yielding little more than isolated light
showers, the resulting cloud cover has locally limited insolation
and instability early this afternoon. The overall synoptic pattern
remains favorable for sustained convection though not quite to the
same extent as yesterday; and with uncertainty tied to which areas
can clear and destabilize later today, this results in another
complex and challenging forecast.
Recent trends in satellite and high resolution models suggest
convective initiation most likely across central Pima through SW
Maricopa County this afternoon, and over recently clearing areas of
the Rim and White Mountains. Sufficient instability (greater than
1000 J/kg) should eventually be realized given a larger pool of 9-10
g/kg boundary layer mixing ratios while also incorporating DCape
values greater than 1500 J/kg. As a result, probabilities of
multiple colliding outflow boundaries are enhanced this evening
though the preponderance of HREF modeling suggest this outcome would
be later in the evening tapping elevated instability. Larger
uncertainty is tied with a more precise location where these
intersections may occur, but the scenario certainly justifies 30-40%
POPS across much of south-central Arizona through the overnight and
into Friday morning.
The overnight convective activity and outflow mixing should infuse
even better moisture profiles into the south-central Arizona
environment Friday with forecast soundings showing sfc-H7 mixing
ratios 10-11 g/kg. However, the approaching Pacific trough will
impart strengthening SW flow over this moist layer with partial top
down erosion and drying through the afternoon, despite
simultaneously steeping midlevel lapse rates and cooling of the top
of the boundary layer (a common conundrum experienced much of this
monsoon). Thermodynamic profiles actually appear quite favorable
during a small temporal window Friday afternoon with MLCape 1000-
1500 J/kg coincident with little to no CinH. Interestingly, models
initially struggle to reflect any deep convection over the CWA which
may be due to a forecast of vorticity forced ascent and robust
thunderstorm development over SE Arizona and north-central Arizona,
leaving much of the CWA temporarily under weak subsidence. Any
storms that can form Friday afternoon/evening may become quite
strong given the MLCape/DCape balance along with modest effective
deep layer shear. Shear profiles may also promote back-
building/training echoes yielding locally heavy rainfall, though
drier air and more dominant outflows would tend to preclude a more
pronounced threat.
&&
.LONG TERM /Saturday through Wednesday/...
By Saturday, the Pacific trough, which is expected to remain fairly
stationary just to our northwest will usher in drier air into our
area from west to east. This dry air will first move in aloft early
Saturday and then mix down into the boundary layer Saturday
afternoon. The lingering boundary layer moisture should be enough to
spark off some afternoon convection over higher terrain areas (20-
40% PoPs), but for the south-central Arizona lower deserts chances
will be at most 10-15%. The dry air advection will persist through
the rest of the weekend with PWATs dropping to below 1.0" again on
Sunday. This will end any rain chances across the lower deserts
leaving only very minimal chances of 10-20% over the far eastern
high terrain through Monday.
The influence of the Pacific trough will help to keep temperatures
near normal through the weekend with highs mostly between 102-105
degrees across the lower deserts. We will also see noticeably cooler
overnight temperatures as lows fall back into the 70s across the
western deserts to around 80 or the lower 80s in the Phoenix area
for Sunday and Monday mornings.
The weather pattern will begin to shift again beginning early next
week as the subtropical highs shifts westward into our region by
next Tuesday. Ensemble guidance shows the ridge center strengthening
during this time before reaching its peak at some point mid to late
next week. This will likely bring H5 heights of 595-597dm back into
our area by the middle of next week resulting in highs warming back
to around 110 degrees by next Tuesday or Wednesday. Overnight lows
will also begin to warm, but with low level moisture remaining on
the lower side readings should stay near or just above normal into
mid week. Depending on the eventual strength of the ridge, we may
end up seeing some localized Major HeatRisk again later next week.
Although still fairly uncertain, models do show some moisture
beginning to return back into the region late next week into the
following weekend.
&&
.AVIATION...Updated at 0000Z.
South Central Arizona including KPHX, KIWA, KSDL, and KDVT:
The greatest weather concern is the chance of returning
thunderstorms mid to late evening from colliding outflows. Areas
of SHRA/TSRA over the Rim and portions of Southwest Maricopa
County are expected to push outflows into the airspace, meeting
somewhere over the Valley and possibly (~20-40%) sparking some new
convection as early as 03Z. The best timing for VCTS conditions
looks to have moved slightly earlier than the previous forecast,
now 04-08Z. Though most of the activity should be east of the
terminals and cause winds to shift to a prevailing easterly
component, gusty and erratic winds will be possible with any
cells that form nearby. Expect skies to gradually clear during the
overnight hours and winds to settle out of their typical SE'rly
drainage directions. A longer usual transition from SE to SW winds
will occur Friday during the afternoon, with VCSH/VCTS
potentially returning by the evening.
Southeast California/Southwest Arizona including KIPL and KBLH:
No major weather issues will exist through the Friday afternoon
under mostly clear skies. Winds will follow a near persistence
forecast with directions varying between SE and SW and gusts
around 25kt common at KBLH.
&&
.FIRE WEATHER...
Thunderstorm chances will remain elevated over the eastern districts
through Friday with moderate chances of wetting rainfall,
particularly over higher terrain of Gila County. Abrupt wind shifts
with gusty outflows will be common with any storms. Temperatures
will slowly cool closer to the seasonal normal through Friday, and
in combination with better moisture profiles, afternoon humidity
levels should improve closer to a 20-30% range in eastern districts,
but remain 10-20% in western areas. Overnight recovery will vary
widely across the area from 30% to 80%. Drier air will usher back
into the area over the weekend mostly ending rain chances except for
far eastern Arizona. MinRHs will eventually lower to closer to 10-
15% by next Monday.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&
SHORT TERM...18
LONG TERM...Kuhlman
AVIATION...Whittock
FIRE WEATHER...Kuhlman
In the hours before
Special weather statement, Aug 14, 5:16 PM MST, 3 hours 24 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
516 PM MST Thu Aug 14 2025
AZZ554-559-150045-
Sonoran Desert Natl Monument AZ-West Pinal County AZ-
516 PM MST Thu Aug 14 2025
...A STRONG THUNDERSTORM WILL IMPACT MARICOPA AND PINAL COUNTIES
THROUGH 545 PM MST...
At 516 PM MST, Doppler radar was tracking a strong thunderstorm near
Estrella, or 20 miles east of Gila Bend, moving northeast at 5 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Estrella, Freeman, and Big Horn.
This includes the following highways...
AZ Interstate 8 between mile markers 136 and 143.
AZ Route 238 between mile markers 16 and 26.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3281 11233 3292 11249 3307 11240 3292 11214
TIME...MOT...LOC 0016Z 222DEG 5KT 3294 11238
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
RWSpecial weather statement, Aug 14, 5:36 PM MST, 3 hours 4 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
536 PM MST Thu Aug 14 2025
AZZ563-150115-
Southeast Gila County AZ-
536 PM MST Thu Aug 14 2025
...A STRONG THUNDERSTORM WILL IMPACT GILA COUNTY THROUGH 615 PM
MST...
At 536 PM MST, Doppler radar was tracking a strong thunderstorm near
Sawmill, or 28 miles northeast of Globe. This thunderstorm was nearly
stationary.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Sawmill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3360 11038 3365 11047 3376 11040 3366 11027
TIME...MOT...LOC 0036Z 221DEG 4KT 3366 11039
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
RWSpecial weather statement, Aug 14, 6:07 PM MST, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
607 PM MST Thu Aug 14 2025
AZZ538-150130-
Tonopah Desert AZ-
607 PM MST Thu Aug 14 2025
...A STRONG THUNDERSTORM WILL IMPACT MARICOPA COUNTY THROUGH 630 PM
MST...
At 607 PM MST, Doppler radar was tracking a strong thunderstorm near
Painted Rock Dam, or 16 miles southwest of Buckeye, moving northeast
at 5 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Hassayampa and Arlington.
This includes AZ Route 85 near mile marker 144.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3329 11263 3328 11262 3327 11262 3322 11275
3328 11284 3339 11276
TIME...MOT...LOC 0107Z 224DEG 6KT 3328 11276
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
RWSpecial weather statement, Aug 14, 6:08 PM MST, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
608 PM MST Thu Aug 14 2025
AZZ538-539-150145-
Gila Bend AZ-Tonopah Desert AZ-
608 PM MST Thu Aug 14 2025
...A STRONG THUNDERSTORM WILL IMPACT MARICOPA COUNTY THROUGH 645 PM
MST...
At 608 PM MST, Doppler radar was tracking a strong thunderstorm 13
miles southwest of Painted Rock Dam, or 15 miles northwest of Gila
Bend, moving northeast at 5 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of Maricopa County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3300 11294 3307 11303 3319 11296 3306 11278
TIME...MOT...LOC 0108Z 224DEG 6KT 3309 11294
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
RWSpecial weather statement, Aug 14, 6:39 PM MST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Phoenix AZ
639 PM MST Thu Aug 14 2025
AZZ538-540-150215-
Buckeye/Avondale AZ-Tonopah Desert AZ-
639 PM MST Thu Aug 14 2025
...A STRONG THUNDERSTORM WILL IMPACT MARICOPA COUNTY THROUGH 715 PM
MST...
At 638 PM MST, Doppler radar was tracking a strong thunderstorm over
Buckeye, moving northeast at 10 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Buckeye.
This includes the following highways...
AZ Interstate 10 between mile markers 108 and 120.
AZ Route 85 between mile markers 152 and 154.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3347 11249 3339 11263 3347 11274 3358 11265
TIME...MOT...LOC 0138Z 224DEG 7KT 3347 11264
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
RWSpecial weather statement, Aug 14, 8:28 PM MST, 12 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
828 PM MST Thu Aug 14 2025
AZZ541-542-544-546-549-150415-
Fountain Hills/East Mesa AZ-Scottsdale/Paradise Valley AZ-
Cave Creek/New River AZ-Deer Valley AZ-North Phoenix/Glendale AZ-
828 PM MST Thu Aug 14 2025
...A STRONG THUNDERSTORM WILL IMPACT MARICOPA COUNTY THROUGH 915 PM
MST...
At 828 PM MST, Doppler radar was tracking a strong thunderstorm near
Scottsdale Airport, or near Paradise Valley. This thunderstorm was
nearly stationary.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Phoenix, Scottsdale, Fountain Hills, Paradise Valley, Papago Park,
Piestewa Peak Park, Downtown Scottsdale, Scottsdale Airport,
Camelback Mountain, North Mountain Park, and Desert Ridge
Marketplace.
This includes the following highways...
AZ Route 51 between mile markers 5 and 15.
AZ Route 101 between mile markers 31 and 48.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3345 11196 3357 11210 3371 11196 3359 11174
3350 11184
TIME...MOT...LOC 0328Z 242DEG 4KT 3357 11189
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
AYNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1289230, 1289232, 1289224, 1289225, 1289227, 1289228, 1289226, 1289231, 1289229, 1293169, 1289233.